Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

   
 
 

 

Transcendence of power series for some number theoretic functions


Authors: Peter Borwein and Michael Coons
Journal: Proc. Amer. Math. Soc. 137 (2009), 1303-1305
MSC (2000): Primary 11J81, 11J99; Secondary 30B10, 26C15
DOI: https://doi.org/10.1090/S0002-9939-08-09737-2
Published electronically: October 28, 2008
MathSciNet review: 2465652
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a new proof of Fatou's theorem: if an algebraic function has a power series expansion with bounded integer coefficients, then it must be a rational function. This result is applied to show that for any non-trivial completely multiplicative function from $ \mathbb{N}$ to $ \{-1,1\}$, the series $ \sum_{n=1}^\infty f(n)z^n$ is transcendental over $ \mathbb{Z}(z)$; in particular, $ \sum_{n=1}^\infty \lambda(n)z^n$ is transcendental, where $ \lambda$ is Liouville's function. The transcendence of $ \sum_{n=1}^\infty \mu(n)z^n$ is also proved.


References [Enhancements On Off] (What's this?)

  • 1. J.-P. Allouche, Transcendence of formal power series with rational coefficients, WORDS (Rouen, 1997), Theoret. Comput. Sci. 218 (1999), no. 1, 143-160. MR 1687784 (2000e:13029)
  • 2. W. D. Banks, F. Luca, and I. E. Shparlinski, Irrationality of power series for various number theoretic functions, Manuscripta Math. 117 (2005), no. 2, 183-197. MR 2150480 (2006c:11081)
  • 3. Peter B. Borwein, On the irrationality of $ \sum(1/(q\sp n+r))$, J. Number Theory 37 (1991), no. 3, 253-259. MR 1096442 (92b:11046)
  • 4. P. Borwein and T. Erdélyi, Polynomials and polynomial inequalities, Graduate Texts in Mathematics, vol. 161, Springer-Verlag, New York, 1995. MR 1367960 (97e:41001)
  • 5. P. Borwein, T. Erdélyi, and F. Littmann, Polynomials with coefficients from a finite set, Trans. Amer. Math. Soc. 360 (2008), 5145-5154.
  • 6. A. Cobham, On the base-dependence of sets of numbers recognizable by finite automata, Math. Systems Theory 3 (1969), 186-192. MR 0250789 (40:4021)
  • 7. A. Cobham, Uniform tag sequences, Math. Systems Theory 6 (1972), 164-192. MR 0457011 (56:15230)
  • 8. R. J. Duffin and A. C. Schaeffer, Power series with bounded coefficients, Amer. J. Math. 67 (1945), 141-154. MR 0011322 (6:148g)
  • 9. P. Erdös, On the irrationality of certain series: problems and results, New Advances in Transcendence Theory (Durham, 1986), Cambridge Univ. Press, Cambridge, 1988, pp. 102-109. MR 971997 (89k:11057)
  • 10. P. Fatou, Séries trigonométriques et séries de Taylor, Acta Math. 30 (1906), no. 1, 335-400. MR 1555035
  • 11. Yu. V. Nesterenko, Modular functions and transcendence questions, Mat. Sb. 187 (1996), no. 9, 65-96. MR 1422383 (97m:11102)
  • 12. S. Yazdani, Multiplicative functions and $ k$-automatic sequences, J. Théor. Nombres Bordeaux 13 (2001), no. 2, 651-658. MR 1879677 (2003a:11019)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11J81, 11J99, 30B10, 26C15

Retrieve articles in all journals with MSC (2000): 11J81, 11J99, 30B10, 26C15


Additional Information

Peter Borwein
Affiliation: Department of Mathematics, Simon Fraser University, British Columbia, Canada V5A 1S6
Email: pborwein@cecm.sfu.ca

Michael Coons
Affiliation: Department of Mathematics, Simon Fraser University, British Columbia, Canada V5A 1S6
Email: mcoons@sfu.ca

DOI: https://doi.org/10.1090/S0002-9939-08-09737-2
Received by editor(s): May 30, 2008
Published electronically: October 28, 2008
Additional Notes: Research supported in part by grants from NSERC of Canada and MITACS
Communicated by: Ken Ono
Article copyright: © Copyright 2008 By the authors

American Mathematical Society